Texas, 2008Tornadoes and Hail in Texas, May 14, 2008
May 14, 2008 · NWS LUB · 4 events in 2 counties and zones
Severe thunderstorms developed over the western and central South Plains of west Texas during the afternoon hours of the 14th. These storms evolved in the vicinity of a pre-existing stalled frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over the western and central South Plains of west Texas during the afternoon hours of the 14th. These storms evolved in the vicinity of a pre-existing stalled frontal boundary.
A few storms acquired supercell structures, and produced large hail. Low-level easterly winds provided a favorable wind shear environment for tornadoes. A brief tornado was observed by the public in extreme eastern Yoakum County. A second brief EF-0 tornado damaged the roof of a large metal industrial building and broke car windows in north Lubbock (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 1:30 AM CST, 11 hours 55 minutes earlier.
Area forecast discussion, May 14, 1:30 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
230 AM CDT WED MAY 14 2008
.SHORT TERM...
LAST EVENING/S FRONTAL BOUNDARY IS NOW OVER SOUTHEASTERN NEW MEXICO
AND THE PERMIAN BASIN...WITH A SMALL CONVECTIVE COMPLEX ONGOING EAST
OF LUBBOCK.
ANOTHER ROUND OF WETTING RAINS IS IN STORE FOR PORTIONS OF THE SOUTH
PLAINS TODAY AS THE CURRENT ARIZONA/NEW MEXICO UA LOW TRANSLATES
TOWARD WEST TEXAS AND PROMOTES LIFT ATOP THE POST FRONTAL COLD DOME.
THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TODAY...WITH INITIAL
UPSLOPE NORTHEASTERLY LOW LEVEL FLOW IN ITS WAKE. THE CURRENT ROUND
OF SHOWERS/STORMS MAY ACTUALLY WANE A BIT BY MID/LATE MORNING AS
PRONOUNCED WAA PROCESSES SLACKEN WITH A WEAKENING OF THE LLJ/UPGLIDE
ATOP THE FRONTAL LAYER. AN UNSEASONABLY COOL...CLOUDY...AND WET
DAY...HOWEVER...IS EXPECTED AS THE DEPTH OF FORCING/ASCENT WILL
INCREASE AGAIN IN INCREASING DPVA/DIFFLUENT MID LEVEL FLOW IN
ADVANCE OF THE APPROACHING UA CUT OFF LOW. THIS SHOULD SUPPORT
ANOTHER ROUND OF WIDESPREAD ELEVATED CONVECTION INTO THE AFTERNOON
HOURS. MODEL SOLUTIONS DEPICT THE BEST FORCING IN PROXIMITY TO THE
MID LEVEL DEFORMATION ZONE OVER THE NORTHERN ZONES...AS THE UA LOW
TRACKS FROM NEAR ROSWELL AT 18Z...TO OVER THE NORTHWESTERN SOUTH
PLAINS BY 00Z. STEEPENING LAPSE RATES BENEATH THE COLD POOL ALOFT
WILL RESULT IN SUFFICIENT INSTABILITY ABOVE THE LOW LEVEL FRONTAL
LAYER TO POSSIBLY SUPPORT ISOLATED OCCURRENCES OF HAIL UP TO 1 INCH
IN DIAMETER WITH SOME OF THE STRONGEST CONVECTION. THE STABLE LOW LEVEL/
POST FRONTAL LAYER SHOULD PRECLUDE ANY TYPE OF CONVECTIVE WIND THREATS.
RAIN CHANCES WILL LARGELY DIMINISH DURING THE 03-09Z TIMEFRAME AS
THE UA TROUGH AXIS MOVES EAST OF THE AREA.
.LONG TERM...
UPPER LOW EXPECTED TO OPEN AND BE OVER SOUTHEAST KANSAS BY 12Z
THURSDAY AS STRONG UPPER LEVEL RIDGE BUILDS OVER THE WEST COAST.
MEANWHILE A STRONG JET WILL DIVE SOUTHWARD ALONG THE LEE OF THE
ROCKIES AND CARVE OUT A LOW OVER THE DESERT SOUTHWEST. GFS...ECMWF
...UKMET AND NOGAPS FAIRLY SIMILAR WITH LOW MOVING INTO NORTHERN
MEXICO/BAJA DURING LATER PART OF THE WEEK...HOWEVER NAM IS ODD MAN
OUT...SHOWING POSITIVE TILTED TROUGH MOVING SOUTH ACROSS THE
REGION ON FRIDAY. WITH JET ENERGY AND LOW TO OUR WEST...CONTINUED
SLIGHT CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT...MAINLY
CENTRAL AND WESTERN ZONES. MODELS IN FAIRLY GOOD AGREEMENT WITH
UPPER LOW REMAINING WELL TO OUR WEST THROUGH FORECAST PERIOD. THEY
DIFFER SOME WITH ENERGY SLAMMING INTO PACIFIC NORTHWEST AND
BREAKING DOWN RIDGE DURING EARLY PART OF NEXT WEEK...HOWEVER THEY
GENERALLY INDICATE NORTHERLY FLOW ALOFT ACROSS THE REGION. SURFACE
HIGH RIDGING SOUTH ACROSS THE FORECAST AREA TO BRING REINFORCING
COLD FRONT INTO THE AREA THURSDAY WITH BELOW NORMAL TEMPERATURES
FOR THE LATER PART OF THE WEEK. TEMPERATURES THEN EXPECTED TO WARM
BACK INTO THE 80S FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. LIMITED MOISTURE...THUS NO PRECIPITATION EXPECTED AT THIS
TIME.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE BY SUNRISE AT BOTH KLBB AND KCDS
TERMINALS. POST FRONTAL CLOUDS WILL RESULT IN CEILINGS DOMINANTLY IN
THE MVFR RANGE...WITH LOW CLOUDS EXPECTED TO PERSIST THROUGH THE
DAY. PERIODS OF THUNDERSTORM ACTIVITY WILL BECOME LIKELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 58 41 60 41 70 / 70 40 40 20 10
TULIA 61 43 62 42 70 / 70 40 30 20 10
PLAINVIEW 61 43 61 43 71 / 70 30 30 20 10
LEVELLAND 65 46 63 44 74 / 50 20 20 20 10
LUBBOCK 65 48 66 47 74 / 60 20 20 20 10
DENVER CITY 72 46 68 44 74 / 30 20 30 20 10
BROWNFIELD 70 46 67 45 75 / 40 20 20 20 10
CHILDRESS 65 52 71 50 78 / 70 40 20 10 0
SPUR 69 47 72 49 77 / 50 30 20 10 10
ASPERMONT 74 52 75 52 78 / 40 30 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/08
Hazardous weather outlook, May 14, 3:42 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT WED MAY 14 2008
TXZ021>044-150945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
PERIODS OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ARE
EXPECTED TODAY...PARTICULARLY OVER THE CENTRAL AND NORTHERN SOUTH
PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. IN
ADDITION...LOCALIZED HEAVY RAINFALL MAY OCCUR. STORM CHANCES WILL
BEGIN TO DIMINISH BY LATE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 14, 7:35 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 AM CDT WED MAY 14 2008
TXZ023-024-029-141415-
SWISHER TX-BRISCOE TX-HALE TX-
835 AM CDT WED MAY 14 2008
...STRONG THUNDERSTORM ACROSS HALE...BRISCOE AND SWISHER COUNTIES...
AT 833 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KRESS...OR ABOUT 8 MILES NORTH
OF PLAINVIEW...MOVING NORTH AT 45 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 14, 1:05 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT WED MAY 14 2008
TXZ039-141930-
YOAKUM TX-
205 PM CDT WED MAY 14 2008
...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...
AT 100 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM NEAR BLEDSOE TO 10 MILES SOUTH OF
BRONCO...MOVING EAST AT 30 MPH. HAIL TO DIME SIZE IS EXPECTED WITH
THE STRONGER STORMS. THE THUNDERSTORM APPROACHING BRONCO IS SHOWING
SIGNS OF BECOMING STRONGER. BE PREPARED TO TAKE SHELTER IF A WARNING
IS ISSUED.
Hail, Yoakum
- When
- May 14, 1:25 PM CST
- Where
- Yoakum County, 14 mi WSW of Plains
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.102, -103.054
Storm Spotters reported nickel size hail along U.S. Highway 82 near the Texas and New Mexico state line southwest of Plains.
Tornado, Yoakum
- When
- May 14, 2:15 PM CST to 2:16 PM CST
- Where
- Yoakum County, 12.18 mi ENE of Denver City Arpt to 14.04 mi ESE of Plains
- Rating
- EF0
- Path length
- 1.91 mi
- Path width
- 75 yd
- Reported by
- Public
- Coordinates
- 33.059, -102.649
Yoakum County law enforcement officials received a 911 call from a motorists along U.S. Highway 82/380 whom reportedly observed a tornado southwest of his location. The report corresponds well with the inflow region of a supercell thunderstorm and convergent low-level velocity signatures in Doppler radar imagery. Although local officials found no evidence of damage in the rural area, it appears the brief tornado likely occurred near the intersection of Farm to Market Roads 213 and 1780.
Tornado, Lubbock
- When
- May 14, 3:02 PM CST to 3:03 PM CST
- Where
- Lubbock County, 2.44 mi N of Lubbock to 2.53 mi NNE of Lubbock
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.615, -101.843
A relatively broad, but weak, tornadic circulation developed beneath a well-defined wall cloud near the north Loop 289 and Interstate 27 interchange in north Lubbock shortly after 15:00 CST. The brief tornado, which was photographed by a National Weather Service meteorologist, struck the Beck Steel industrial facilities and severely damaged the roof of a large metal warehouse-type structure. Car windows in a nearby parking lot also were blown out. Damage was consistent with 70 to 80 mph wind speeds via estimates using the Enhanced-Fujita Scale. No injuries were reported.
Hail, Lubbock
- When
- May 14, 3:16 PM CST to 3:23 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 33.670, -101.820
Penny size hail was reported at the Lubbock Preston Smith International Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Flash Flooding and Hail in Louisiana, May 14 to 15, 2008$3.1 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Damaging Winds in Texas, May 14 to 15, 2008$49,000 · 58 kt wind · 9 events
- Damaging Winds in Texas, May 14, 2008$34,000 · 55 kt wind · 5 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
- Flash Flood in Arkansas, May 14, 2008$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92393, 100418, 92399, 92394.